Man Overdoses on Viagra, Starts Seeing ‘Red’ Permanently Due To Retinal Toxicity
Man Overdoses on Viagra, Starts Seeing ‘Red’ Permanently Due To Retinal Toxicity Eye (Image used for representational purpose only) (Photo Credits: Pixabay)

In a rare incident, a man developed a permanent red tint to his vision because of overdosing on a drug used for erectile dysfunction. According to a study published in the Journal of Retinal Cases, this man consumed the drug for ED more than the recommended dose. It was reported by the researchers from the New York Eye and Ear Infirmary of Mount Sinai (NYEE) report that the man had rushed to the urgent care clinic and was complaining of a reds tint in both eyes and it is multicoloured flashes of light for two days. Viagra Helps in Fighting Cancer, Says Study. 

He then revealed that these symptoms began soon after he consumed a dose of liquid sildenafil citrate which is often sold under the brand name of Viagra. He had purchased it on the internet. The Journal of Retinal Cases described the case as, 'A 31-year-old white man with no medical history presented with complaints of bilateral multicoloured photopsias and erythropsia (red-tinted vision), shortly after taking sildenafil citrate—purchased through the internet. The patient was found to have cone photoreceptor damage, demonstrated using electroretinogram, optical coherence tomography, and adaptive optics imaging. The patient's symptoms and the photoreceptor structural changes persisted for several months.' Olive Oil Better Than Viagra For Sex! Study Says It Can Improve Sex Drive and Reduce Risk of Impotence. 

However, the substance itself has a tendency of having certain temporary side-effects such as a minor blurry vision, visual disturbance, increased sensitivity towards the light, etc. but these minor side-effects are said to not last for more than a day.

The man had consumed way more than the recommended dose of 50 mg. The doctors concluded that he had damaged his retina after he was diagnosed with persistent retinal toxicity. The case report finally concludes, 'Sildenafil citrate is a widely used erectile dysfunction medication that is typically associated with transient visual symptoms in normal dosage. At high dosage, sildenafil citrate can lead to persistent retinal toxicity in certain individuals.'